Doctors have warned about a possible contaminated batch of cocaine after three people were admitted to hospital with a rare and potentially fatal condition linked to the drug.
NHS Lanarkshire and NHS Greater Glasgow and Clyde have asked medical staff to be on the lookout for admissions showing symptoms of methaemoglobinaemia, which affects the carriage of oxygen in the blood.
Chemicals which are sometimes added to increase the volume of cocaine are known to cause the condition.
John Logan, public health medicine consultant at NHS Lanarkshire, said: "Methaemoglobinaemia occurs when an increased quantity of the iron of haemoglobin is oxidised to the ferric form.
"Essentially it means an abnormality with the carriage of oxygen in the blood. Investigations into the cause of methaemoglobinaemia in these cases are ongoing."
The symptoms of methaemoglobinaemia include a bluish tinge to face, lips and hands, an abnormal heart rate, loss of consciousness, seizures and in severe cases can cause coma and death.
Dr Logan said: "Anyone displaying these symptoms should present to their nearest A&E, GP or health centre for prompt assessment and treatment for what is potentially a very serious condition."